Advertisement

Ukrainian Mathematical Journal

, Volume 42, Issue 1, pp 28–50 | Cite as

Studies on extremal problems of spline-approximation

  • V. L. Velikin
  • N. A. Nazarenko
Article

Abstract

We give a survey of the most important results on extremal problems of approximation by splines which were obtained by N. P. Korneichuk or stimulated by the methods he developed.

Keywords

Extremal Problem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Literature cited

  1. 1.
    J. H. Ahlberg, E. N. Nilson, and J. L. Walsh, The Theory of Splines and Their Applications, Academic Press, New York—London (1967).Google Scholar
  2. 2.
    Yu. N. Subbotin, “Piecewise-polynomial interpolation,” Mat. Zaraetki,1, No. 1, 63–70 (1967).Google Scholar
  3. 3.
    G. Birkhoff and C. Boor, “Error bounds for spline interpolation,” J. Math. Mech.,13, No. 5, 827–836 (1964).Google Scholar
  4. 4.
    G. Birkhoff and A. Priver, “Hermite interpolation errors for derivatives,” J. Math. Phys.,46, 440–447 (1967).Google Scholar
  5. 5.
    G. Birkhoff, M. H. Schultz, and R. S. Varga, “Piecewise Hermite interpolation in one and two variables with applications to partial differential equations,” Numer. Math.,11, No. 3, 232–256 (1968).Google Scholar
  6. 6.
    P. G. Ciarlet, M. H. Schultz, and R. S. Varga, “Numerical methods of high-order accuracy for nonlinear boundary value problems,” Numer. Math.,12, No. 5, 394–430.Google Scholar
  7. 7.
    S. Nord, “Approximation properties of the spline fit,” BIT,7, 132–144 (1967).Google Scholar
  8. 8.
    P. Sonneveld, “Errors cubic spline interpolation,” J. Equin. Math.,3, No. 2, 107–117 (1969).Google Scholar
  9. 9.
    C. A. Hall, “On error bounds for spline interpolation,” J. Approxim. Theory,1, 209–218 (1968).Google Scholar
  10. 10.
    E. W. Cheney and F. Schurer, “A note on the operators arising in spline approximation,” J. Approxim. Theory,1, 94–102 (1968).Google Scholar
  11. 11.
    A. Sharma and A. Meir, “Degree of approximation of spline interpolation,” J. Math. Mech.,15, No. 5, 759–767 (1966).Google Scholar
  12. 12.
    A. Sharma and A. Meir, “Convergence of a class of interpolatory splines,“ J. Approxim. Theory,1, 243–250 (1968).Google Scholar
  13. 13.
    F. Schurer, “A note on interpolating periodic quintic splines with equally spaced nodes,” J. Approxim. Theory,1, 493–500 (1968).Google Scholar
  14. 14.
    F. Schurer, “On interpolating periodic quintic spline functions with equally spaced nodes,” J. Approxim. Theory,2, 1–28 (1969).Google Scholar
  15. 15.
    K. E. Atkinson, “On the order of convergence of natural cubic spline interpolation,” SIAM J. Numer. Anal.,5, No. 1, 89–101 (1968).Google Scholar
  16. 16.
    E. W. Cheney and F. Schurer, “On interpolating by cubic splines equally-spaced nodes,” Indig. Math.,30, 517–524 (1968).Google Scholar
  17. 17.
    B. Swartz, “O(h 2n+2−l) bounds on some spline interpolation errors,” Bull. Am. Math. Soc.,74, 1072–1078 (1968).Google Scholar
  18. 18.
    I. J. Schoenberg, “On best approximations of linear operators,” Math. Nederl. Akad. Wetensch. Proc. Ser. A,67, 155–163 (1964).Google Scholar
  19. 19.
    N. P. Korneichuk, “Extremal values of functionals and best approximation on classes of periodic functions,” Izv. Akad. Nauk SSSR, Ser. Mat.,35, No. 1, 93–124 (1971).Google Scholar
  20. 20.
    N. P. Korneichuk, Splines in the Theory of Approximation [in Russian], Nauka, Moscow (1980).Google Scholar
  21. 21.
    K. Borsuk, “Drei Sätze über die n-dimensionale euklidische Sphäre,” Fund. Math.,20, 177–191 (1933).Google Scholar
  22. 22.
    V. L. Velikin, “Optimal interpolation of periodic differentiable functions with bounded highest derivative,“ Mat. Zametki,22, No. 5, 663–670 (1977).Google Scholar
  23. 23.
    V. M. Tikhomirov, “Best methods of approximation and interpolation of differentiable functions in the space C3−1, 12,” Mat. Sb.,80, No. 2, 290–304 (1969).Google Scholar
  24. 24.
    A. A. Zhensykbaev, “Approximation of differentiable periodic functions by splines with respect to a uniform partition,” Mat. Zametki,13, No. 6, 807–816 (1973).Google Scholar
  25. 25.
    M. V. Golitschek, “On n-widths and interpolation by polynomial splines,” J. Approxim. Theory,26, No. 2, 133–141 (1979).Google Scholar
  26. 26.
    C. A. Hall and W. W. Meyer, “Optimal error bounds for cubic spline interpolation,” J. Approxim. Theory,16, No. 2, 105–122 (1976).Google Scholar
  27. 27.
    N. P. Korneichuk, “Exact error bound of approximation by interpolating splines on L-metric on the classesW nt(1 ⩽p < ∞) of periodic functions,” Anal. Math.,3, No. 2, 109–117 (1977).Google Scholar
  28. 28.
    N. P. Korneichuk and A. A. Ligun, “Estimate of error of spline-interpolation in integral metric,” Ukr. Mat. Zh.,33, No. 3, 391–394 (1981).Google Scholar
  29. 29.
    S. B. Stechkin and Yu. N. Subbotin, Splines in Computational Mathematics [in Russian], Nauka, Moscow (1976).Google Scholar
  30. 30.
    N. P. Korneichuk, “Approximation of functions and their derivatives by interpolational splines,” Dokl. Akad. Nauk SSSR,264, No. 5, 1063–1066 (1982).Google Scholar
  31. 31.
    N. P. Korneichuk, “Sharp inequalities for differentiable functions and an estimate of the approximation of functions and their derivatives by interpolational cubic splines,” Sib. Mat. Zh.,24, No. 5, 94–108 (1983).Google Scholar
  32. 32.
    N. P. Korneichuk, “Approximation of differentiable fucntions and their derivatives by parabolic splines,” Ukr. Mat. Zh.,35, No. 6, 702–710 (1983).Google Scholar
  33. 33.
    N. P. Korneichuk, “Diameters in Lp classes of continuous and differentiable functions and optimal methods of coding and reconstructing functions and their derivatives,” Izv. Akad. Nauk SSSR, Ser. Mat.,45, No. 2, 266–290 (1980).Google Scholar
  34. 34.
    V. N. Malozemov, “Deviation of polygonal arcs,“ Vestn. Leningr. Univ.,2, No. 7, 150–153 (1966).Google Scholar
  35. 35.
    V. N. Malozemov, “Polygonal interpolation,” Mat. Zametki,1, No. 5, 537–540 (1967).Google Scholar
  36. 36.
    A. S. Loginov, “Approximation of continuous functions by polygonal arcs,” Mat. Zametki,6, No. 2, 149–160 (1969).Google Scholar
  37. 37.
    V. F. Storchai, “Deviation of polygonal arcs in the metric of Lp,” Mat. Zametki,5, No. 1, 31–37.Google Scholar
  38. 38.
    A. A. Zhensykbaev, “Sharp estimates of uniform approximation of continuous periodic functions by splines of r-th order,” Mat. Zametki,13, No. 2, 217–228 (1973).Google Scholar
  39. 39.
    A. A. Zhensykbaev, “Approximation of some classes of differentiable periodic functions by interpolational splines with respect to a uniform partition,” Mat. Zametki,15, No. 6, 955–966 (1974).Google Scholar
  40. 40.
    M. Golomb, “Approximation by periodic spline interpolations on uniform meshes,” J. Approxim. Theory,1, 26–65 (1968).Google Scholar
  41. 41.
    N. P. Korneichuk, “Uniform approximation of periodic functions by subspaces of finite dimension,” Dokl. Akad. Nauk SSSR,213, No. 3, 525–528 (1973).Google Scholar
  42. 42.
    N. P. Korneichuk, “On extremal subspaces and approximation of periodic functions by splines of minimal defect,“ Anal. Math.,1, No. 2, 91–101 (1975).Google Scholar
  43. 43.
    A. A. Zhensykbaev, “Spline-interpolation and best approximation by trigonometric polynomials,“ Mat. Zametki,26, No. 3, 355–366 (1979).Google Scholar
  44. 44.
    V. L. Velikin, “Approximation by cubic splines on classes of continuously differentiable functions,” Mat. Zametki,11, No. 2, 215–226 (1972).Google Scholar
  45. 45.
    V. L. Velikin, “Sharp values of approximation by Hermitian splines on classes of differentiable functions,” Izv. Akad. Nauk SSSR, Ser. Mat.,37, No. 1, 165–185 (1973).Google Scholar
  46. 46.
    N. A. Nazarenko and S. V. Pereverzev, “Sharp values of the approximation by Hermitian splines of even degree on classes of differentiable functions,” Mat. Zametki,28, No. 1, 33–44 (1980).Google Scholar
  47. 47.
    V. L. Velikin and N. P. Korneichuk, “Sharp estimates of approximation by spline-functions on classes of differentiable functions,” Mat. Zametki,9, No. 5, 483–494 (1971).Google Scholar
  48. 48.
    Yu. S. Zav'yalov, B. I. Kvasov, and V. L. Miroshnichenko, Methods of Spline-Functions [in Russian], Nauka, Moscow (1980).Google Scholar
  49. 49.
    N. P. Korneichuk, Sharp Constants in the Theory of Approximation [in Russian], Nauka, Moscow (1987).Google Scholar
  50. 50.
    T. Lych and L. L. Schumaker, “Local spline approximation methods,” J. Approxim. Theory,15, No. 4, 294–325 (1975).Google Scholar
  51. 51.
    L. L. Schumaker, Spline Functions: Basic Theory, Wiley, New York (1981).Google Scholar
  52. 52.
    A. I. Grebennikov, Methods of Splines in the Solution of Improper Problem of the Theory of Approximations [in Russian], Moscow State Univ. (1983).Google Scholar
  53. 53.
    V. S. Yuferev, “Local approximation by cubic splines,” Zh. Vychisl. Mat. Mat. Fiz.,21, No. 1, 5–10 (1981).Google Scholar
  54. 54.
    N. P. Korneichuk, “Approximation by local splines of minimal defect,” Ukr. Mat. Zh.,34, No. 5, 617–621 (1982).Google Scholar
  55. 55.
    A. M. Avakyan, “Sharp error constants in approximation by local parabolic splines,” in: Monogenic Functions and Mappings [in Russian], Inst. Mat. Akad. Nauk UkrSSR, Kiev (1982), pp. 114–121.Google Scholar
  56. 56.
    A. L. Khizha, “Approximation of differentiable functions by local splines,” in: Theory of Approximations and Related Questions of Analysis and Topology [in Russian], Inst. Mat. Akad. Nauk UkrSSR, Kiev (1987), pp. 97–104.Google Scholar
  57. 57.
    A. L. Khizha, “Estimates of stability of some methods of approximation by local splines,” Ukr. Mat. Zh.,40, No. 2, 263–267 (1988).Google Scholar
  58. 58.
    N. A. Nazarenko, “Approximation of differentiable functions by rational splines,” in: Theory of Approximations and Related Questions of Analysis and Topology [in Russian], Inst. Mat. Akad. Nauk UkrSSR, Kiev (1987), pp. 77–81.Google Scholar
  59. 59.
    N. A. Nazarenko, “Isogeometric interpolation by generalized splines,” in: Questions of Analysis and Differential Topology [in Russian], Inst. Mat. Akad. Nauk UkrSSR, Kiev (1988), pp. 64–69.Google Scholar
  60. 60.
    N. A. Nazarenko, “Isogeometric spline-approximation,” Dokl. Rassh. Zased. Seminara Inst. Prikl. Mat. im. I. N. Vekua,3, No. 2, 71–74 (1988).Google Scholar
  61. 61.
    A. D. Malisheva, “Automatic choice of parameters in approximation of functions by rational splines,” in: Studies on Current Problems of Summation and Approximation of Functions and Their Applications [in Russian], Dnepropetrovsk Univ., Dnepropetrovsk (1987), pp. 52–60.Google Scholar
  62. 62.
    S. M. Nikol'skii, “Approximation of functions by trigonometric polynomials in the mean,” Izv. Akad. Nauk UkrSSR, Ser. Mat.,10, No. 3, 207–256 (1946).Google Scholar
  63. 63.
    N. P. Korneichuk, “Best approximation by splines on classes of periodic functions in the metric of L,” Mat. Zametki,20, No. 5, 655–664 (1976).Google Scholar
  64. 64.
    N. P. Korneichuk, “Inequalities for best approximation of differentiable periodic functions by splines,” Ukr. Mat. Zh.,31, No. 4, 380–388 (1979).Google Scholar
  65. 65.
    A. A. Ligun, “Inequalities for upper bounds of functions,” Anal. Math.,2, No. 1, 11–40 (1976).Google Scholar
  66. 66.
    N. P. Korneichuk, “Sharp inequalities for best approximation by splines,“ Dokl. Akad. Nauk SSSR,242, No. 2, 280–283 (1978).Google Scholar
  67. 67.
    N. P. Korneichuk, “Best approximation on a segment of classes of functions with bounded r-th derivative by finite-dimensional subspaces,“ Ukr. Mat. Zh.,31, No. 1, 23–31 (1979).Google Scholar
  68. 68.
    N. P. Korneichuk, “Diameters of classes of continuous functions in the space Lp,” Mat. Zametki,10, No. 5, 493–500 (1971).Google Scholar
  69. 69.
    N. P. Korneichuk, Extremal Problems of the Theory of Approximation [in Russian], Nauka, Moscow (1976).Google Scholar
  70. 70.
    V. G. Doronin and A. A. Ligun, “Upper limits of best unilateral approximations of classes WrL1 by splines,” Mat. Zametki,19, No. 1, 11–17 (1976).Google Scholar
  71. 71.
    V. G. Doronin and A. A. Ligun, “Sharp values of best unilateral approximations by splines,” Mat. Zametki,20, No. 3, 417–424.Google Scholar
  72. 72.
    V. G. Doronin and A. A. Ligun, “Best unilateral approximation of classes WrHω,” Mat. Zametki,21, No. 3, 313–327 (1977).Google Scholar
  73. 73.
    I. J. Schoenberg, “Notes on spline functions. I. The limits of the interpolating periodic spline functions as their degree tends to finitg,” Indig. Math.,34, 412–422 (1972).Google Scholar
  74. 74.
    W. Quade and L. Collatz, “Zur Interpolationtheorie der reelen periodischen Funktionen,” Sitzungsber. Preuss. Akad. Wiss. Phys.-Math.,30, No. 1, 383–429 (1938).Google Scholar
  75. 75.
    V. L. Velikin, “Limit connection between approximations of periodic functions by splines and trigonometric polynomials,” Dokl. Akad. Nauk SSSR,258, No. 3, 525–229 (1981).Google Scholar
  76. 76.
    V. L. Velikin, “Limit connection for different methods of approximation of periodic functions by splines and trigonometric polynomials,” Anal. Math.,13, No. 1, 45–74 (1987).Google Scholar
  77. 77.
    L. Carleson, “On convergence and growth of partial sums of Fourier series,” Acta Math.,116, Nos. 1–2, 135–157 (1966).Google Scholar
  78. 78.
    R. A. Hunt, “On the convergence of Fourier series,” in: Orthogonal Expansions and Their Continuous Analogues, Illinois Univ. (1968), pp. 235–255.Google Scholar
  79. 79.
    A. A. Zhensykbaev, “Approximation of periodic differentiable functions by interpolational splines,” in: Theory of Approximation of Functions and Its Applications [in Russian], Inst. Mat. Akad. Nauk UkrSSR, Kiev (1974), pp. 81–86.Google Scholar
  80. 80.
    J. Favard, “Sur l'approximation des fonctions periodiques par des polynomes trigonometriques,” C. R. Acad. Sci. A,203, 1122–1124 (1936).Google Scholar
  81. 81.
    L. V. Taikov, “Approximation in the mean of some classes of periodic functions,” Tr. Mat. Inst. Akad. Nauk SSSR,88, 61–70 (1967).Google Scholar
  82. 82.
    N. P. Korneichuk, A. A. Ligun, and V. G. Doronin, Approximation with Restrictions [in Russian], Naukova Kumka, Kiev (1982).Google Scholar
  83. 83.
    Yu. S. Zav'yalov, V. A. Leus, and V. A. Skorospelov, Splines in Engineering Geometry [in Russian], Mashinostroenie, Moscow (1985).Google Scholar
  84. 84.
    Bl. Sendov, Hausdorff Approximations [in Russian], Izd. Bolg. Akad. Nauk, Sofiya (1979).Google Scholar
  85. 85.
    N. P. Korneichuk, “Optimal coding of vector-functions,” Ukr. Mat. Zh.,40, No. 6, 737–743 (1988).Google Scholar
  86. 86.
    N. P. Korneichuk, “Approximation and optimal coding of smooth plane curves,” Ukr. Mat. Zh.,41, No. 4, 492–499 (1989).Google Scholar
  87. 87.
    V. T. Martynyuk, “Approximation of curves defined by parametric equations in the Hausdorff metric by polygonal arcs,” Ukr. Mat. Zh.,28, No. 1, 87–92 (1976).Google Scholar
  88. 88.
    V. T. Martynyuk, “Questions of approximation of lines and surfaces,” in: Theory of Approximation of Functions [in Russian], Nauka, Moscow (1987), pp. 282–283.Google Scholar
  89. 89.
    N. A. Nazarenko, “Reconstruction of plane curves with the help of parametric Hermitian splines,” in: Splines in Problems of Approximation and Smoothing [in Russian], Inst. Mat. Akad. Nauk UkrSSR, Kiev (1978), pp. 33–44.Google Scholar
  90. 90.
    N. A. Nazarenko, “Approximation of plane curves by parametric Hermitian splines,” Ukr. Mat. Zh.,31, No. 2, 201–205 (1979).Google Scholar
  91. 91.
    N. A. Nazarenko, “Local reconstruction of curves with the help of parametric splines,” in: Geometric Theory of Functions and Topology [in Russian], Inst. Mat. Akad. Nauk UkrSSR, Kiev (1981), pp. 55–62.Google Scholar
  92. 92.
    N. A. Nazarenko, “Approximation of curves with the help of parametric splines,” in: Constructive Theory of Functions '81 [in Russian], Izd. Bolg. Akad. Nauk, Sofiya (1983), pp. 111–114.Google Scholar
  93. 93.
    N. A. Nazarenko, “Questions of spline-approximation of curves,” in: Theory of Approximation of Functions [in Russian], Nauka, Moscow (1987), pp. 313–314.Google Scholar
  94. 94.
    S. B. Vakarchuk and N. A. Nazarenko, “Approximation of curves by interpolating parametric splines,” in: Current Questions of Real and Complex Analysis [in Russian], Inst. Mat. Akad. Nauk UkrSSR, Kiev (1984), pp. 32–35.Google Scholar
  95. 95.
    C. B. Vakarchuk, “Approximation of smooth curves by polygonal arcs,” in: Geometric Theory of Functions and Topology [in Russian], Inst. Mat. Akad. Nauk UkrSSR, Kiev (1981), pp. 15–19.Google Scholar
  96. 96.
    C. S. Vakarchuk, “Approximation of curves and surfaces by splines,” Kiev, 1982 (Preprint/Akad. Nauk UkrSSR, Inst. Mat. 82.32).Google Scholar
  97. 97.
    S. B. Vakarchuk, “Approximation of plane parametrically defined curves by polygonal arcs,” in: Monogenic Functions and Mappings [in Russian], Inst. Mat. Akad. Nauk UkrSSR, Kiev (1982), pp. 107–113.Google Scholar
  98. 98.
    S. B. Vakarchuk, “Approximation of curves defined in parametric form with the help of spline-curves,” Ukr. Mat. Zh.,35, No. 3, 352–355 (1983).Google Scholar
  99. 99.
    S. B. Vakarchuk, “Sharp constants of approximation of plane curves by polynomial curves and polygonal arcs,” Izv. Vyssh. Uchebn. Zaved., Mat., No. 2, 14–19 (1988).Google Scholar

Copyright information

© Plenum Publishing Corporation 1990

Authors and Affiliations

  • V. L. Velikin
    • 1
  • N. A. Nazarenko
    • 1
  1. 1.Institute of Mathematics of the Academy of Sciences of the Ukrainian SSRDnepropetrovsk UniversityKiev

Personalised recommendations